Idaho, 2022Wildfire in Idaho, September 8 to 11, 2022
September 8 to 11, 2022 · NWS PIH · 1 event in 1 county or zone
A fire ignited north of Chubbuck at 1:45 MDT September 8th on BLM land. It spread to the Fort Hall Indian Reservation and private land.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fire ignited north of Chubbuck at 1:45 MDT September 8th on BLM land. It spread to the Fort Hall Indian Reservation and private land. Some structures were threatened and led to some evacuations on the reservation. Portions of Ross Fork Road and 2 and a half mile road were closed on Thursday the 8th. The fire reached 8,700 acres and was fully contained on September 11th. No structures ended up damaged and no injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 8, 2:17 AM MST, 10 hours 28 minutes earlier.
Area forecast discussion, Sep 8, 2:17 AM MST, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
317 AM MDT Thu Sep 8 2022
.SHORT TERM...Today through Friday night.
The morning satellite imagery showing a mix of clouds and clearing
across the area. Clouds are associated with a few light lingering
showers/virga streaming through the lower Snake Plain. Looking
further upstream, water vapor reveals significant drying through
Oregon stretching into northern Idaho. This dry slot near the axis
of the incoming trough is mixing down drier air to the tune of
dewpoint temperatures in the 20s to 30s this morning across
Washington/Oregon. Locally, we've been able to achieve decent
overnight humidity recovery, especially over the central mountains
where the Ross Fork Fire and Moose Fire continue to grow with
increasing winds. Further details about fire weather can be found
in the fire weather section below.
Today as the trough approaches, we'll see the focus of
precipitation generation shift east to near the Montana divide.
This is where the best remaining moisture will be able to be
scraped together for some isolated to scattered
showers/thunderstorms. Similar to yesterday, event weaker
echoes/virga could produce moderate to strong outflow winds.
Outside of the precipitation potential, we'll see the trough axis
pass through the area this afternoon/evening. While temperatures
will be nowhere near where they have been over the last week,
decent surface heating and heights falling will allow for mixing
of the strong 500-700mb wind fields. Quite a bit of discrepancy
exists between the GEFS (weaker) and EPS (stronger) for max gusts
this afternoon. The NBM v4.1 comes in just below Wind Advisory
criteria for the lower Snake Plain this afternoon/evening, which
is just about between the two ensemble groups. With the NBM
showing an 80-90% chance of greater than 25mph and a near zero
chance of reaching 40mph, felt comfortable holding back from
issuing a Wind Advisory, but wanted to highlight the potential for
chop on the remaining water within American Falls Reservoir.
Opted to issue a Lake Wind Advisory for the afternoon/evening
today.
We'll knock about 10-12 degrees off of yesterday's high
temperatures today, but should still come in above-normal with
temperatures in the mid 80s for most. The greater relief arrives
as the cooler air finally settles in Friday. Temperatures are
expected to finally be in the ballpark of seasonal normals.
TAX
.LONG TERM...Saturday through next Thursday.
The departing upper trough will continue to shift out of Idaho and
work eastward across the Central Plains Saturday. Meanwhile, a
ridge of high pressure will build in from the west, bringing warming
temperatures again to southeast Idaho. High temperatures will
increase by a few degrees between Friday and Saturday and by another
5-10 degrees Sunday as the ridge axis moves directly over Idaho.
Highs on Sunday will generally be in the 80s across the Snake River
Plain and eastern Magic Valley, with 60s and 70s in the higher
elevations. The dry and warming trend will be brief though, as
models show the upper ridge departing eastward late Sunday and
another trough setting up along the west coast. This will result in
enhanced moisture advection into the region from the southwest in
between the departing ridge and approaching trough, especially
Tuesday when the trough moves inland. NBM features widespread PoPs
beginning Monday afternoon, with increasing probabilities into mid-
week. Cropp
&&
.AVIATION...
VFR conditions forecast at all TAF sites for the period. Convection
will continue to work eastward overnight, with KDIJ the only
terminal that could be impacted by showers and thunderstorms
tomorrow. Therefore, have forecast VCSH beginning early this
morning and VCTS during the afternoon/evening hours. Winds will be
the main concern following a cold front passage, with gusts over 30
kts possible at KPIH and KIDA and 20-25 kt gusts expected at all
other sites. Quiet weather and lighter winds will return for
Friday. Cropp
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS CONTINUE...
Weak echo returns on radar this morning associated with light
showers or virga. Much of this activity will remain away from
zones 422, 475, and 476 but cannot rule out another few gusty
showers developing today that could impact the Moose, Woodtick and
Ross Fork Fires.
Humidity Levels: We're seeing good moisture recovery this morning
ahead of the upstream trough moving into the PacNW. A look at
mid-level water vapor shows a significant area of drying occurring
over Oregon stretching into northern Idaho. This drier (and
cooler) air will push into the central mountains later this
morning and through the Snake Plain and eastern Highlands this
afternoon/evening. Despite the cooler temperatures forecast for
today (about 10-12 degrees cooler) the RH values will still fall
to critical levels, especially in the river valleys through zones
422, 475, and 476 and into the Snake Plain. RH values will be a
little higher (15-20%) in zones 411 and 413 where some isolated to
scattered thunderstorms are more likely to occur.
The dry air settles into the area tonight really limiting
overnight recovery into Friday. Currently expecting Max RH
recovery in the 30-45% range early Friday, especially in the
aforementioned zones 422, 475 and 476. Zones 425 and 427 will see
similarly limited recovery.
Winds: Sheltered valley locations have seemingly decoupled
overnight and are generally experiencing light flow. Elevated RAWS
stations, however, are showing signs of the stronger flow aloft
with occasional gusts still in the 20-30 mph range. As the trough
axis shifts over the area later today and mixing re-establishes,
we'll see stronger flow mix all into the valleys in addition to
the ridgetops. Southwest to west winds will gradually veer to a
west or even northwest orientation. This is especially true in for
the central mountain zones of 422, 475, and 476 where the Ross
Fork, Woodtick and Moose Fires are located. Across the Snake Plain
and eastern Highland zones, winds will gradually enhance through
the early afternoon to critical thresholds. Gusts near 40 mph can
be expected across Craters of the Moon and north into the Arco
Desert.
Outside of this broader wind concern, isolated to scattered
thunderstorm activity should largely reside over extreme northern
portions of zone 410, 413 as well as over most of 411. This is
where the better moisture availability will reside today. That
being said, similar to yesterday, any shower or overachieving
virga could produce gusty and erratic winds today.
Red Flag Warning areawide continues.
TAX
&&
.AIR QUALITY...Wildfire smoke looks to overspread East Idaho
through at least Thursday. Winds turn generally northwest or west
behind frontal passage overnight tonight. Smoke from the central
Idaho mountains looks to sag southeast into the Snake Plain and
Eastern Highlands. Windy conditions on Thursday may be enough to
mix out some of the smoke at the surface during the day. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ410-411-413-422-425-427-475-476.
Lake Wind Advisory from noon today to 9 PM MDT this evening for
IDZ054.
&&
In the hours before
Special weather statement, Sep 8, 10:10 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1110 AM MDT Thu Sep 8 2022
IDZ066-081745-
Centennial Mountains/Island Park ID-
1110 AM MDT Thu Sep 8 2022
...Strong thunderstorms will impact portions of northeastern Fremont
and northeastern Clark Counties through 1145 AM MDT...
At 1109 AM MDT, Doppler radar was tracking thunderstorms along a
line extending from 7 miles west of Divide Lake to Kilgore.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Island Park Reservoir, Red Rock Pass, Sheridan Reservoir, Big
Springs and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Fire crews working near active fires including the Sawtell Peak Fire
should prepare for strong, gusty and erratic thunderstorm outflow
winds that will increase fire behavior. This is a DANGEROUS
SITUATION. Fire crews should move to safety zones immediately.
&&
LAT...LON 4441 11190 4456 11170 4454 11147 4459 11152
4464 11152 4467 11147 4470 11149 4471 11142
4476 11139 4473 11136 4473 11132 4467 11127
4465 11128 4462 11122 4461 11124 4458 11123
4457 11118 4450 11113 4449 11109 4438 11109
TIME...MOT...LOC 1709Z 273DEG 43KT 4493 11120 4443 11189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MacKayWildfire, Lower Snake River Plain
- When
- September 8, 12:45 PM MST to September 11, 8:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.860, -112.488 (the zone’s center; the record gives no point)
A fire ignited north of Chubbuck at 1:45 MDT September 8th on BLM land. It spread to the Fort Hall Indian Reservation and private land. Some structures were threatened and led to some evacuations on the reservation. Portions of Ross Fork Road and 2 and a half mile road were closed on Thursday the 8th. The fire reached 8,700 acres and was fully contained on September 11th. No structures ended up damaged and no injuries occurred.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, September 8 to 10, 20222 deaths · 1 injured · 2 events
- Dust Storm in Washington, September 8, 2022$20,000 · 1 event
- Damaging Wind in Texas, September 8, 2022$20,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 8, 20226 events
- Hail in South Dakota, September 8, 20221.25 in hail · 6 events
- Hail in Minnesota, September 8 to 9, 20221 in hail · 4 events
- Flood and Heavy Rain in Florida, September 8, 20223 events
- High Wind in Idaho, September 8, 202253 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 8, 20222 events
- Flooding in Alaska, September 8 to 9, 20222 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 8, 20221 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 8, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057209.